Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 167, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2008, 5:27 PM CDT for 4 counties in Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2008, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 11, 2008, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Hale County, AL, Perry County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 11, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 112227
SVRBMX
ALC007-065-105-125-112315-
/O.NEW.KBMX.SV.W.0167.080411T2227Z-080411T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT FRI APR 11 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BIBB COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...CENTREVILLE...BRENT...
NORTHERN PERRY COUNTY IN CENTRAL ALABAMA...
NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA...
SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 615 PM CDT
* AT 527 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATEROAK...
OR 13 MILES NORTHEAST OF GREENSBORO...AND MOVING NORTHEAST AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EOLINE AND BRENT BY 550 PM CDT...
CENTREVILLE BY 555 PM CDT...
8 MILES SOUTHEAST OF WEST BLOCTON BY 600 PM CDT...
SIX MILE BY 605 PM CDT...
ASHBY BY 610 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3331 8713 3298 8688 3286 8688 3271 8750
3301 8767
TIME...MOT...LOC 2227Z 244DEG 35KT 3290 8744
$$
271 follow-up statement
000
WWUS54 KBMX 112245
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT FRI APR 11 2008
ALC065-125-112255-
/O.CAN.KBMX.SV.W.0167.000000T0000Z-080411T2315Z/
HALE AL-TUSCALOOSA AL-
545 PM CDT FRI APR 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TUSCALOOSA AND
NORTHEASTERN HALE COUNTIES IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHERN ALABAMA.
LAT...LON 3283 8747 3283 8742 3300 8742 3301 8731
3312 8730 3314 8727 3314 8719 3324 8715
3324 8707 3298 8688 3286 8688 3272 8747
TIME...MOT...LOC 2245Z 244DEG 35KT 3297 8725
$$
ALC007-105-112315-
/O.CON.KBMX.SV.W.0167.000000T0000Z-080411T2315Z/
PERRY AL-BIBB AL-
545 PM CDT FRI APR 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BIBB AND NORTHERN PERRY COUNTIES...
AT 540 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR EOLINE...OR ABOUT 8 MILES WEST OF
BRENT...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
EOLINE AND BRENT BY 550 PM CDT...
CENTREVILLE AND 6 MILES NORTHWEST OF BIBB COUNTY AIRPORT BY 555 PM
CDT...
7 MILES SOUTHEAST OF WEST BLOCTON BY 600 PM CDT...
SIX MILE BY 605 PM CDT...
ASHBY BY 615 PM CDT...
LAT...LON 3283 8747 3283 8742 3300 8742 3301 8731
3312 8730 3314 8727 3314 8719 3324 8715
3324 8707 3298 8688 3286 8688 3272 8747
TIME...MOT...LOC 2245Z 244DEG 35KT 3297 8725
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:25 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 11, 3:25 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT FRI APR 11 2008 .DISCUSSION... WE ARE CURRENTLY IN FULL SEVERE WEATHER MODE HERE AT THE OFFICE. STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE COULD BECOME SEVERE. SEE BHMHWOBMX FOR THE LATEST THREAT ASSESSMENT. UPPER LEVEL DYNAMICS ARE EXPECTED TO SLOWLY MOVE NORTH AND THUS DECREASING THE THREAT AS WE HEAD INTO THE NIGHT...MAINLY AFTER 8 PM. HAVING SAID THAT...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AFFILIATES FOR THE LATEST CRITICAL...POTENTIALLY LIFE SAVING INFORMATION. A BIG CHANGE IN TEMPERATURE IS EXPECTED THIS WEEKEND AND EARLY NEXT WEEK. AFTER THESE WARM SPRING DAYS...WE WILL BRIEFLY GO BACK TO WINTER. MODELS CONTINUE TO SHOW EXTREME COLD AIR ALOFT ASSOCIATED WITH A UPPER LEVEL SYSTEM. THINGS ARE STILL LOOKING PRETTY INTERESTING FOR SUNDAY NIGHT/MONDAY MORNING. A SLUG OF MOISTURE ASSOCIATED WITH A TROF WILL MOVE ACROSS CENTRAL ALABAMA SUNDAY NIGHT. THERE COULD BE ENOUGH MOISTURE THAT WE COULD SQUEEZE OUT SOME FLURRIES OR LIGHT SNOW. NOTHING SIGNIFICANT BY ANY MEANS THOUGH. BUT...WE WILL CONTINUE TO FOLLOW THE POTENTIAL CLOSELY OVER THE NEXT FEW PACKAGES. NEXT WEEK LOOKS TO BE PRETTY DRY WITH HIGH PRESSURE IN PLACE. TEMPERATURES WILL SLOWLY RETURN TO NORMAL BY THE END OF THE WEEK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. LINE OF STORMS COMING IN FROM THE WEST WILL AFFECT ALL TAF SITES THIS AFTERNOON AND EARLY EVENING. BASED THE TIMING OF THESE STORMS ON CURRENT RADAR TREND. THE ONLY FLIGHT PROBLEMS WILL OCCUR DURING A THUNDERSTORM. THIS ACTIVITY IS EXPECTED TO LAST LATE INTO THE EVENING HOURS. MUCH IMPROVED CONDITIONS ARE EXPECTED TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 64 36 55 33 / 70 10 10 20 20 ANNISTON 55 68 36 54 33 / 80 10 10 20 20 BIRMINGHAM 53 66 40 55 35 / 70 10 10 20 20 TUSCALOOSA 54 69 40 57 39 / 50 10 10 10 20 CALERA 56 68 41 57 37 / 70 10 10 10 20 AUBURN 58 67 42 59 36 / 70 30 10 10 20 MONTGOMERY 60 70 43 63 39 / 80 20 10 10 10 TROY 61 71 40 63 34 / 70 50 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL 6 PM. &&
In the hours before
Local storm report, Apr 11, 4:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG PINEY WOODS 33.82N 85.43W
04/11/2008 CLEBURNE AL EMERGENCY MNGR
HEAVY BARN DAMAGE
0452 PM HAIL TRUSSVILLE 33.64N 86.59W
04/11/2008 E2.50 INCH JEFFERSON AL AMATEUR RADIO
&&
10.5Local storm report, Apr 11, 5:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FUNNEL CLOUD BIRMINGHAM 33.53N 86.80W
04/11/2008 JEFFERSON AL AMATEUR RADIO
UNCONFIRMED TORNADO
&&
10.5Local storm report, Apr 11, 5:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG GADSDEN 34.01N 86.01W
04/11/2008 ETOWAH AL TRAINED SPOTTER
AL 77 AND BROOK AVE TREES UPROOTED AND CARS BLOWN INTO
FENCE.
&&
10.5Local storm report, Apr 11, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
04/11/2008 JEFFERSON AL AMATEUR RADIO
TARRANT CITY 18-24 INCHES ON ROAD
&&
10.5Special weather statement, Apr 11, 5:22 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 522 PM CDT FRI APR 11 2008 ALZ019-024>027-112300- CALHOUN-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- 522 PM CDT FRI APR 11 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...JEFFERSON...SHELBY...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 600 PM CDT... AT 522 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ODENVILLE TO BESSEMER AIRPORT...OR ALONG A LINE EXTENDING FROM ODENVILLE TO BESSEMER...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MOODY. ASHVILLE. WATTSVILLE. RAGLAND. PLEASANT GROVE. OHATCHEE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JONES/90
Local storm report, Apr 11, 5:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL CAHABA HEIGHTS 33.46N 86.73W
04/11/2008 E1.75 INCH JEFFERSON AL TRAINED SPOTTER
0436 PM HAIL CAHABA HEIGHTS 33.46N 86.73W
04/11/2008 E1.75 INCH JEFFERSON AL TRAINED SPOTTER
I-59 AND US 280
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:54 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 8 hr |
| Apr 11, 12:10 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker, Winston | 35 min |
| Apr 11, 12:52 PM CDT | Tornado Warning | BMX | Walker, Winston | 38 min |
| Apr 11, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Apr 11, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 52 min |
| Apr 11, 1:56 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 49 min |
| Apr 11, 2:14 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker, Winston | 46 min |
| Apr 11, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 52 min |
| Apr 11, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Apr 11, 2:38 PM CDT | Tornado Warning | BMX | Winston | 22 min |
| Apr 11, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 51 min |
| Apr 11, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 40 min |
| Apr 11, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 49 min |
| Apr 11, 3:05 PM CDT | Tornado Warning | BMX | Fayette, Pickens, Tuscaloosa | 25 min |
| Apr 11, 3:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 51 min |
| Apr 11, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 45 min |
| Apr 11, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Walker | 19 min |
| Apr 11, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Perry, Shelby | 61 min |
| Apr 11, 3:50 PM CDT | Tornado Warning | BMX | Jefferson, Tuscaloosa, Walker | 40 min |
| Apr 11, 3:52 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 38 min |
| Apr 11, 4:01 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 44 min |
| Apr 11, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 38 min |
| Apr 11, 4:18 PM CDT | Tornado Warning | BMX | Blount, Jefferson, St. Clair | 42 min |
| Apr 11, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Perry, Sumter, Tuscaloosa | 53 min |
| Apr 11, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 41 min |
| Apr 11, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 23 min |
| Apr 11, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, Perry, Shelby and 1 more | 48 min |
| Apr 11, 4:42 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 33 min |
| Apr 11, 4:56 PM CDT | Tornado Warning | BMX | Blount, Calhoun, Etowah, St. Clair | 24 min |
| Apr 11, 5:41 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Perry | 49 min |
| Apr 11, 6:24 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Perry | 51 min |
| Apr 11, 6:46 PM CDT | Tornado Warning | BMX | Clay, Talladega | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.